Missouri, 2014

Hail and Damaging Winds in Missouri, April 28, 2014

April 28, 2014 · NWS LSX · 19 events in 11 counties and zones

A strong cold front moved through the region triggering thunderstorms. Some of the storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved through the region triggering thunderstorms. Some of the storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 28, 10:36 AM CST, 56 minutes earlier.

Area forecast discussion, Apr 28, 10:36 AM CST, 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
1136 AM CDT Mon Apr 28 2014

.UPDATE:
Issued at 1135 AM CDT Mon Apr 28 2014

Large cumulus field has recently developed across central Missouri
in convergence zone just ahead of surface cold front/dryline.
Environment is becoming increasing unstable with latest 16Z SPC
MLCAPES showing 500-1000 J/kg over central and eastern Missouri
with little CINH right ahead of the front. Current thinking is
that thunderstorms will develop in the next hour or two right
ahead of the the front and move east and northeast across eastern
Missouri into Illinois during the afternoon hours. Severe threat
including hail and damaging winds continues given the increasing
instability and impressive deep layer shear. Also, 0-1km SRH
values are currently between 100 and 250 across eastern Missouri
and Illinois support an isolated tornado risk.

Britt

&&

.SHORT TERM:  (Through Late This Afternoon)
Issued at 152 AM CDT Mon Apr 28 2014

Latest HRRR weakens most of the convection currently across our
forecast area, or shifts it southeast of the region by 12z Monday.
There may be a brief lull in the convection early this morning, then
new convection should break out late this morning and early this
afternoon from Edina to Quincy and south through the St Louis metro
area to the FAM area, then shift eastward through our IL counties
later this afternoon.  This will occur as a shortwave ejects out of
the southern Plains into southeast MO and a cold front/dry line
surges eastward into eastern MO by 00z Tue.  Should have CAPEs up to
2000-2500 J/Kg ahead of the cold front around 18z Monday with
surface LI values down to around -10.  Strongest low-mid level wind
shear should be across southeast MO and southwest IL with strong
500 mb wind max moving through AR into portions of southeast MO,
southern IL, and western portions of TN and KY.  The severe weather
threat should be over the eastern portion of our area, in portions
of west central and southwest IL with the primary threat being large
hail and damaging winds.  This will occur from the late morning,
through the afternoon and into the early evening hours.

GKS

.LONG TERM:  (Tonight through Sunday)
Issued at 341 AM CDT Mon Apr 28 2014

The showers and thunderstorms should be confined to areas east of
the Mississippi River this evening and should be weakening by late
evening as the higher surface dewpoints and instability shifts east
of our forecast area.  Little if any precipitation should be left
late tonight.  Temperatures will be cooler tonight due to low level
cold air advection in our area south of the upper level and
associated surface low.  More showers and a few thunderstorms on
Tuesday as the moisture wraps around the slow moving upper/surface
low north of our area.  The best chance for rain will be across the
northwest half of our forecast area.  The models keep the showers
going Tuesday night as shortwaves rotate around the mid-upper level
low.  The gradual cooling trend will continue with well below normal
temperatures for Wednesday and Wednesday night.  The GFS and ECMWF
models drop the zero degree C 850 mb isotherm southeastward into our
forecast area Tuesday night or Wednesday, the cooler NAM even
earlier.  Although there will likely be rain across our area again
on Wednesday it should be on the light side.  The rain should be
mainly diurnal on Thursday and Friday and favor the northern portion
of our forecast area as the upper level low weakens and moves into
the Great Lakes region.  Will see warmer high temperatures for the
weekend as the upper level heights begin to rise and southerly
surface/low level flow returns Saturday night.  Low-mid level warm
air advection ahead of a weak shortwave and associated surface low
may bring showers to the extreme northern portion of our forecast
area late Saturday night and Sunday.

GKS

&&

.AVIATION:  (For the 12z TAFs through 12z Tuesday Morning)
Issued at 633 AM CDT Mon Apr 28 2014

VFR conditions outside of TSRA will prevail at the TAF sites thru
the valid period. Another round of TSRA is expected to develop
mainly east of the MS river around midday, leaving UIN and the STL
Metro sites on the backedge of what does form. Due to these TAF
sites being on the backedge, have elected to keep VCTS mention
versus TEMPO until we get closer to initiation time. What does
develop should shove off to the northeast by late afternoon. Gusty
southerly winds are expected, diminishing tonight.

Specifics for KSTL: VFR outside of TSRA thru the valid period.
Another round of TSRA is expected to develop over the STL Metro
area around midday with what does form shoving off to the
northeast by mid-afternoon. Due to the terminal anticipated to
being on the backedge, have elected to keep VCTS mention versus
TEMPO until we get closer to initiation time. Gusty southerly
winds are expected, diminishing tonight.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 28, 11:05 AM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1205 PM CDT MON APR 28 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1205 PM CDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON ACROSS
PORTIONS OF CENTRAL MISSOURI WITH THE THREAT FOR THUNDERSTORMS
SPREADING EASTWARD ACROSS EASTERN MISSOURI AND INTO WEST CENTRAL
AND SOUTHWEST ILLINOIS. SOME OF THESE STORMS MAY BECOME SEVERE
THROUGH EARLY THIS EVENING...CAPABLE OF PRODUCING
TORNADOES...LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.

TILLY

In the hours before

Local storm report, Apr 28, 11:27 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1227 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HAIL             JEFFERSON CITY          38.57N  92.19W
04/28/2014  M0.50 INCH       COLE               MO   TRAINED SPOTTER

            PEA TO MARBLE SIZE HAIL AT CAPITOL BUILDING IN
            JEFFERSON CITY.

&&

CVKING
Special weather statement, Apr 28, 11:28 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1228 PM CDT MON APR 28 2014

MOZ050-281800-
CALLAWAY MO-
1228 PM CDT MON APR 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CALLAWAY COUNTY
UNTIL 100 PM CDT...

AT 1226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HOLTS SUMMIT...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FULTON...
  LAKE MYKEE...
  NEW BLOOMFIELD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

BRITT
Local storm report, Apr 28, 11:32 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1232 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     HAIL             HOLTS SUMMIT            38.64N  92.12W
04/28/2014  M0.25 INCH       CALLAWAY           MO   BROADCAST MEDIA

&&

CVKING

The radar

The St Louis radar (KLSX), 122 km away, was scanning. The volume nearest the first event began at 17:33 UTC.

Open the radar archive at this moment

Event by event

14 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Callaway

When
April 28, 11:32 AM CST
Where
Callaway County, 0.47 mi E of New Bloomfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.719, -92.091

Hail, Callaway

When
April 28, 11:37 AM CST
Where
Callaway County, Holts Summit
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.650, -92.120

Hail, Callaway

When
April 28, 11:54 AM CST to 12:15 PM CST
Where
Callaway County, 1.55 mi WSW of Fulton to 0.75 mi N of Toledo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.843, -91.957

Hail, Gasconade

When
April 28, 12:35 PM CST
Where
Gasconade County, Hermann
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.700, -91.430

Hail, Montgomery

When
April 28, 12:48 PM CST to 12:55 PM CST
Where
Montgomery County, Montgomery City to 1.26 mi NNE of Buell
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.970, -91.500

Hail, Lewis

When
April 28, 12:58 PM CST
Where
Lewis County, La Grange
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.050, -91.500

Hail, Montgomery

When
April 28, 1:00 PM CST
Where
Montgomery County, 0.64 mi ENE of Jonesburg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.854, -91.309

Hail, Pike

When
April 28, 1:11 PM CST
Where
Pike County, Bowling Green
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.350, -91.200

Thunderstorm Wind, Warren

When
April 28, 1:25 PM CST
Where
Warren County, 6.51 mi SE of New Truxton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.928, -91.129

Thunderstorm winds blew down several power lines north of Warrenton near the Warren/Lincoln county line.

Hail, Lincoln

When
April 28, 1:30 PM CST
Where
Lincoln County, Hawk Pt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.970, -91.130

Hail, Franklin

When
April 28, 1:39 PM CST
Where
Franklin County, Union
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.450, -91.000

Hail, Franklin

When
April 28, 1:40 PM CST to 1:58 PM CST
Where
Franklin County, St Clair to 0.63 mi NNE of Gray Summit
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.350, -90.980

Thunderstorm Wind, Lincoln

When
April 28, 1:50 PM CST
Where
Lincoln County, 0.86 mi WSW of Troy to 1.15 mi ENE of Troy
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.976, -90.995

Thunderstorm winds broke several store windows in downtown Troy. Also, numerous tree limbs were blown down around town.

Hail, Lincoln

When
April 28, 1:50 PM CST to 1:55 PM CST
Where
Lincoln County, Troy to 2.64 mi SW of Brussell
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.980, -90.980

Hail, St. Charles

When
April 28, 2:10 PM CST to 2:25 PM CST
Where
St. Charles County, 2.12 mi NE of Cottleville to 0.41 mi NNE of St Charles
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.768, -90.618

Thunderstorm Wind, St. Charles

When
April 28, 2:31 PM CST
Where
St. Charles County, 3.57 mi NNE of Orchard Farm
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
38.929, -90.428

Thunderstorm Wind, St. Louis

When
April 28, 2:40 PM CST to 2:47 PM CST
Where
St. Louis County, Ladue to 0.76 mi ENE of Pagedale
Measured
56 kt (64 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
38.650, -90.380

Thunderstorm winds blew down several large trees. One tree in Ladue fell onto an unoccupied car destroying it. In Pagedale, a large tree fell onto a house causing moderate damage. Also, one occupant sustained minor injuries.

Thunderstorm Wind, St. Louis (C)

When
April 28, 2:50 PM CST
Where
St. Louis (C) County, 2.77 mi N of Tower Grove to 2.68 mi SSW of Baden
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.690, -90.274

Thunderstorm winds blew down several large trees on the north side of St. Louis. One tree fell onto two homes in the 4200 block of Darby causing moderate damage. Just northeast of this area, an industrial building had a wall and part of its roof blown down. No injuries were reported.

Hail, St. Louis (C)

When
April 28, 2:55 PM CST
Where
St. Louis (C) County, 2.19 mi SSW of Baden
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.700, -90.264

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516557, 516559, 516560, 516565, 516567, 516569, 516568, 516570, 516571, 516572, 516580, 516579, 516573, 516574, 516591, 516595, 516600, 516601, 516602.